35
MommyMerida Say more :
OP here, I had posted a lengthy explanation but while one of my comments appeared, that did not. Not sure why... I have a severe form of bipolar disorder. After I was diagnosed, I spent several years in and out of the hospital as my doctor tried me on almost every type of mood stabilizer and antipsychotic in existence. During that time, I was pretty much unable to function. After a long trial-and-error period, we found the medications I'm on now. I've been taking them for several years now and since then, I've been able to go back to school, succeed at my degree, get a job in my field, get married, start a family (after seeing the right specialists and taking all the necessary precautions) and lead a normal life. Considering how long it took to find the right combination and dosages of medication, my psychiatrist and I are both scared switching would upset that balance. Confirming our fear is the fact that every time we've tried to lower the dosage even slightly, I've started getting symptoms and we've had to bring th dosage back up. As to why I would miss a dose, it happens very rarely, but on occasion I've had to skip one because I needed to be 100% awake and present for something and knew I couldn't achieve that with the side effects of my medication. That being said, the half-life is long enough that skipping one dose, once in a while doesn't have a noticeable effect. I'm also very careful about not doing that if I feel fragile, because having dealt with my illness for over a decade now, I know my limits and want to make sure things never go back to the way they were before I was stable. I'm very grateful for having been able to find the right treatment and would never do anything to jeopardize it, like going off my medication without a doctor telling me to. I have no illusions about what's made me stable. It is a little scary, though, thinking that my body needs the medication that much...
By Unwilling addict - / Tuesday 6 June 2017 16:06 /
Add a comment
You must be logged in to be able to post comments!
Create my account Sign in
Top comments
Comments
Reply
  heyLaddieHey  |  18

Chronic illness is a big umbrella. It could be MS or something, sure, or it could be depression or pain (In fact I lean toward expecting those, since anti depressants and pain meds have high addiction/dependency rates). Missing one of those doses wouldn't be good, but might not be catastrophic like other chronic illness. OP may have also tested skipping doses to see if s/he was growing dependent on the meds, or an accidental miss was a fluke, the same way you might start and stop a new med to see if it's causing a reaction.

By  Isamermaid  |  16

Question. Is it like, an opiod, or a different type of drug (that's not considered "fun")? Hopefully the medication helps your chronic illness, and is worth the effort of taking every day. If it doesn't work, then you and your doctor could look into tapering off it over several weeks [months] to try to reduce withdrawals. I've been there. I had to quit Cymbalta cold turkey (insurance change). I had a TERRIBLE headache and nausea every day for over a month. I wished that I would die rather than keep feeling the pain- it would have been easier.

Reply
  Isamermaid  |  16

*Opioid (A year after going off Cymbalta, my insurance started covering generic Cymbalta (duloxetine), so I take that now. Because that combined with another drug does improve my fibromyalgia pain. But if I am late on the duloxetine, I will get SNRI zaps and a bit of minor illness. But overall it's worth taking, and taking as prescribed.)

Reply
  PennyLane27  |  30

Holy balls! Missing a dose of Cymbalta is hell! I'll occasionally fall asleep while putting my son to bed, and have to take it in the morning instead of night. It makes me feel pretty cruddy for about 4 to 6 hours. Drinking a bunch of coffee after taking it at least makes me think it's speeding things up and self medicates the headache and grogginess. But missing a dose for a full 24 hours is like jumping into the pits of hell. And you get deeper and deeper into the withdraw symptoms. The name brand stuff I had a little wiggle room with, like an extra half day before feeling symptoms. The generic seems to be less forgiving about missing a dose on time. I've been on it for 6 years straight. Would LOVE to get off it. But I'm on it somewhat for depression, but mostly for anxiety. Recently found out that this ALL likely stemmed from a thyroid disorder that had gone undiscovered and untreated until recently. SNRIs seem to help lot more than SSRIs. Plus helps migraines. So I guess as long as it's helping more than it's hurting..... I hate being so bound to it though.

By  zezili  |  18

Withdrawals suck in and of themselves. But saying they suck cause addicts gets withdrawals just sounds like you hate addicts tbh. Since most addiction stems from untreated mental health issues, just calm down and be happy you have an illness with less stigma. Just take your meds and talk to your doctor.

By  ReineRien  |  5

medication works in 3 ways: prevention, cure or management. Clearly you're on management medication, questions is... are they working for the ailment you have? are there negative side effects? if so, are they worse than your ailment? like, there are a lot of information not being said...

By  MommyMerida  |  11

And to respond to the accusation that I hate addicts, the point of calling myself an "unwilling addict" was to highlight the irony of treatment for one chronic illness leading to another. It had nothing to do with disparaging addicts, and I have a lot of sympathy for the mental illness behind addiction as well as the stigma surrounding it, which I have experienced first-hand, as the illness I have is also heavily stigmatized.

Reply
  ReineRien  |  5

you kinda need to specify, withdrawal isn't an illness, it's literal detox. Thing is, what exactly are the meds for, cause such heavy medication aren't for migraines...

By  MommyMerida  |  11

OP here, I had posted a lengthy explanation but while one of my comments appeared, that did not. Not sure why... I have a severe form of bipolar disorder. After I was diagnosed, I spent several years in and out of the hospital as my doctor tried me on almost every type of mood stabilizer and antipsychotic in existence. During that time, I was pretty much unable to function. After a long trial-and-error period, we found the medications I'm on now. I've been taking them for several years now and since then, I've been able to go back to school, succeed at my degree, get a job in my field, get married, start a family (after seeing the right specialists and taking all the necessary precautions) and lead a normal life. Considering how long it took to find the right combination and dosages of medication, my psychiatrist and I are both scared switching would upset that balance. Confirming our fear is the fact that every time we've tried to lower the dosage even slightly, I've started getting symptoms and we've had to bring th dosage back up. As to why I would miss a dose, it happens very rarely, but on occasion I've had to skip one because I needed to be 100% awake and present for something and knew I couldn't achieve that with the side effects of my medication. That being said, the half-life is long enough that skipping one dose, once in a while doesn't have a noticeable effect. I'm also very careful about not doing that if I feel fragile, because having dealt with my illness for over a decade now, I know my limits and want to make sure things never go back to the way they were before I was stable. I'm very grateful for having been able to find the right treatment and would never do anything to jeopardize it, like going off my medication without a doctor telling me to. I have no illusions about what's made me stable. It is a little scary, though, thinking that my body needs the medication that much...

Reply
  ReineRien  |  5

Yeah as i guessed, you're on management medication. It's the columns that make your brain stable, if you take away the columns, obviously you'll 'fall'. As long as you're not building a tolerance, you ought to be fine.

Reply

What meds are you on? I've had similar problems for mental illness and meds, especially since I was misdiagnosed as bi polar and an old psyche just kept throwing more meds on top of more meds that was not only not helping, but making everything worse and then suddenly cutting me off. Def talk to your doctor about your withdrawals. I went through benzo withdrawal and it was a complete nightmare. Withdrawal can also be extremely dangerous and lethal.

Reply

What meds are you on? I've had similar problems for mental illness and meds, especially since I was misdiagnosed as bi polar and an old psyche just kept throwing more meds on top of more meds that was not only not helping, but making everything worse and then suddenly cutting me off. Def talk to your doctor about your withdrawals. I went through benzo withdrawal and it was a complete nightmare. Withdrawal can also be extremely dangerous and lethal.

Reply
  GhostFox  |  33

Not sure if you're actually naïve enough to think it's possible to plan for every instance where one could miss a dose, or if you are just mean enough to oversimplify matters.

Loading data…